By Gary M. White, MD
Erythema elevatum diutinum (EED) is a rare variant of small vessel vasculitis that presents with symmetric red-purple papulonodules on the extensor surfaces, especially the hands. Although chronic, there is no systemic vasculopathy, although arthralgias may be present. A monoclonal gammopathy (particularly IgA but also IgG), myeloma (particularly IgA myeloma) and hypergammaglobulinemia have also been associated. Less common associations include HIV, hematologic malignancies, infections etc.
Clinically one sees purplish, red papules, nodules and/or plaque symmetrically on the dorsa of the hands, knuckles, the extensor forearms and elbow. Initially, the lesions are soft because of dermal edema and tissue destruction. Over time, they become fibrotic and hard to palpation. Larger nodules and rarely bullous lesions may occur. The buttocks and achilles tendon should also be examined for lesions. The patient may complain of a burning sensation from the lesions. Small, yellowish papules reminiscent of xanthomas have been reported.
A paraprotein should be excluded. A general workup for malignancy should be performed. The presence of antineutrophil cytoplasmic antibodies (ANCAs) has been reported to be a useful clinical marker for EED and should be measured.
Dapsone is the treatment of choice. Other sulfonamides may also be used. Potent topical steroids may be tried. Systemic steroids are generally ineffective. Niacinamide and tetracycline have been used. Other agents reported effective include colchicine, chloroquine, phenformin, clofazimine, cyclophosphamide and intermittent plasma exchange [AD 1996;132;1360]. Some cases of EED associated with malignancy have cleared after the cancer is treated.
Multiple plaques on the hands. IJDVL 2013;79;238
Nodules on the feet and ankles. Indian J Dermatol 2014;59:592-4
Erythema elevatum diutinum in association with dermatitis herpetiformis. Indian Dermatol Online J. 2014 Jan;5(1):48-50.
Homepage | FAQs | Use of Images | Contact Dr. White